Skip to main content
eScholarship
Open Access Publications from the University of California

Acne fulminans induced by a low dose isotretinoin: case report and review of the literature

  • Author(s): Fakih, Ali
  • Goens, Jean
  • Grozdev, Ivan
  • Dangoisse, Chantal
  • Richert, Bertrand
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

Acne fulminans is a rare complication of classic acne. Less than 200 cases have been reported. It usually affects adolescent males with pre-existing acne vulgaris. It is characterized by an acute eruption of numerous and large inflammatory nodules, plaques, erosions, and ulcers covered by hemorrhagic crusts. The disorder may occur spontaneously or may be triggered by isotretinoin. We report a young boy who developed acne fulminans after isotretinoin therapy at a dose of 0.1mg/kg/day. A systematic literature review gathering previously reported cases on PubMed revealed that one similar case has been reported. Regarding therapeutic strategies, there are no randomized clinical trials to identify the best treatment for acne fulminans. Recommendations are based on case series and case reports. We share this case to raise awareness of the induction of acne fulminans by a very low dose of isotretinoin.

Main Content
Current View